Ohio, 2023

Winter Weather in Ohio, January 22 to 23, 2023

January 22 to 23, 2023 · NWS PBZ · 3 events in 3 counties and zones

Low pressure tracked up the Eastern Seaboard from the Carolinas on January 22nd to the New England coast on the 23rd. Southwest flow and jet ascent created widespread precipitation across the Upper Ohio Valley from the afternoon of the 22nd to the morning of the 23rd.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure tracked up the Eastern Seaboard from the Carolinas on January 22nd to the New England coast on the 23rd. Southwest flow and jet ascent created widespread precipitation across the Upper Ohio Valley from the afternoon of the 22nd to the morning of the 23rd. Most of the snow accumulation was focused in areas north of I-70 in eastern Ohio and southwest Pennsylvania, save for some accumulations in the usual ridge locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 22, 6:51 AM EST, 5 hours 9 minutes earlier.

Area forecast discussion, Jan 22, 6:51 AM EST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
651 AM EST Sun Jan 22 2023

.SYNOPSIS...
Snow and rain is expected this afternoon, changing to all snow
tonight and continuing into Monday as a low pressure system
passes to the southeast. The next winter system will arrive mid
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The upper trough will remain fairly progressive while deepening
today, passing over the Upper Midwest. Cyclogenesis at the sfc
will spawn a new sfc low center over the Carolinas late today,
with the center moving rapidly NE reaching the southern NJ coast
last this evening. With sfc forcing weak, as the low placement
remains well southeast, the Upper Ohio River Valley will rely on
jet ascent within SW flow ahead of the trough axis to promote
widespread precipitation this afternoon and evening.

Any warm advection within the SW flow is expected to be somewhat
negated by wet-bulbing as top-down moistening cools the dry
near sfc layer with precipitation onset. This should keep any
elevated warm layer near the 0 degree isotherm, while enough
diurnal heating should keep area sfc temperature above freezing.
The result effect on precipitation will depend on the distance
from the surface low. Locations further north and west, will
likely see all snow, while locations further south and east will
see mostly rain, and those in the middle will see a mix with
precipitation changing back and forth throughout the day.

Accumulations are expected to generally be light (less than
advisory criteria) given lack of real cold air, strong forcing,
and moisture/lift not extensively existing through the DGZ. Snow
accumulations will be focused across eastern OH/northwest PA
late this afternoon and evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Precipitation will become all snow tonight as cold advection
ensues behind the exiting surface low. There are signs of a
deformation zone near/NW of Pittsburgh around the Monday morning
commute that could also act to enhance rates and cause brief
banding of residual snow showers. It is unlikely this will lead
to advisory level accumulations or snow squalls, it could make
for some nuisance travel in areas impacted by this enhancement.

Snow showers will dissipate through Monday afternoon as
subsidence with shortwave ridging develop as the upper trough
becomes further removed east of the region.

Seasonable temperature and generally dry conditions are likely
Tuesday within quasi-zonal flow, though a passing shortwave
trough farther north could provide enough lift for a few light
snow showers/flurries near the I-80 corridor.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Confidence is high in precipitation chances increasing starting
Wednesday morning in response to a negatively-tilted trough
lifting northeast from the TX panhandle. Potential impacts vary
notable between various ensemble guidance and will ultimately be
influenced by the regions positioning relative to the sfc low
center track and elevated warm layer.

An active weather pattern is likely to continue thereafter as
additional low pressure systems cross the region within
broad Great Lakes troughing.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
A shortwave within an approaching trough will spread
precipitation northeast late this morning through the afternoon,
causing rapid deterioration to MVFR/IFR restrictions. Varying
thermal profiles creates uncertainty with precipitation type,
but rain will be favored in lower level terminals while some
sort of mix (or all snow) will be favored in higher elevations
and around KZZV/KFKL/KDUJ.

Potential band of snow may develop from eastern OH to northwest
PA, which may create more drastic vsby restrictions in heavier
snowfall rates up to 0.5"/hr.

A transition to all snow and more showery (on and off) activity
is expected overnight amid cold advection as sfc winds shift NW
with exiting of sfc low and as the upper trough begins to cross
the area. Further cig reductions makes it likely that all
terminals will see IFR and localized LIFR that may have a few
hours that flirt with airport mins (approx timing if it occurs
would be from 05z-09z).

.OUTLOOK...
Upper troughing and cold NW flow should maintain restrictions
(with some lifting through diurnal mixing) with snow showers
Monday, with accumulations greatest in the higher terrain.
Generally dry weather should create a window of VFR conditions
Tuesday before restrictions return with widespread precipitation
as low pressure system approaches Wednesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Winter Weather Advisory from 11 AM this morning to 7 PM EST
     this evening for WVZ514.

&&

SYNOPSIS...22
NEAR TERM...22
SHORT TERM...22
LONG TERM...22
AVIATION...50
Hazardous weather outlook, Jan 22, 3:54 AM EST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
354 AM EST Sun Jan 22 2023

OHZ049-050-057>059-068-069-PAZ014-020>023-029-031-073-075-WVZ001>004-
012-021-509-230900-
Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
354 AM EST Sun Jan 22 2023

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048-PAZ007>009-013-015-016-230900-
Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Forest-
Lawrence-Clarion-Jefferson PA-
354 AM EST Sun Jan 22 2023

This Hazardous Weather Outlook is for east central Ohio and western
Pennsylvania.

.DAY ONE...Today and tonight.

Accumulating snow is expected today and tonight. Current forecasts
keep the snow below advisory levels. If accumulation forecast
increase, and advisory may be needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ074-076-WVZ510>513-230900-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
354 AM EST Sun Jan 22 2023

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

Accumulating snow is expected tonight. If snow accumulation
forecasts increase, and advisory may be needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Accumulating snow should continue on Monday. And advisory may be
needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ514-230900-
Eastern Tucker-
354 AM EST Sun Jan 22 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Accumulating snow should continue on Monday. And advisory may be
needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Columbiana

When
January 22, 12:00 PM EST to January 23, 10:00 AM EST
Where
Columbiana forecast zone
Reported by
CoCoRaHS
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Three to four inches of snow was recorded, with the most at East Liverpool and Hanoverton.

Winter Weather, Coshocton

When
January 22, 12:00 PM EST to January 23, 10:00 AM EST
Where
Coshocton forecast zone
Reported by
Department of Highways
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

Two to three inches was recorded in the county.

Winter Weather, Tuscarawas

When
January 22, 12:00 PM EST to January 23, 10:00 AM EST
Where
Tuscarawas forecast zone
Reported by
CoCoRaHS
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

Mineral City got the most snow at 3 inches, while Bolivar, Carmichaels, and Dover got between 2 and 3 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077387, 1077388, 1077389.